RSS Feed Print
Excelon patch dose
ffwife54
Posted: Monday, December 7, 2015 4:46 PM
Joined: 4/15/2012
Posts: 247


hi all,

My dr upped my dose of excelon from the 4.5 to the next dosage I believe it is 9.somthing. I was doing good at the low dose now that the dose has been increased my confusion has increased. Have others had this issue?


Iris L.
Posted: Monday, December 7, 2015 6:01 PM
Joined: 12/15/2011
Posts: 18357


Hi, ffwife.   When I advanced to the 9.5 dosage, I had no side effects at all, and I had continued improvement in my cognition and functioning.  That was six and a half years ago, in June 2009.

I am reading the drug insert from the manufacturer now.  The common side effects are gastrointestinal, skin reactions, dizziness, drowsiness. fainting or weakness.  Exelon patch might cause extrapyramidal symptoms, but there is no report of increased confusion.  

Be sure you are removing the prior patch and not wearing two patches at the same time.  A couple of times in the very beginning, I noticed that I had two patches on at the same time.  I do not know how that happened, but it did. Now I am very cautious to be sure I am wearing only one patch at a time.

This increased confusion should be reported immediately to your doctor.  If you stop the patch for any reason for more than 3 days, you will have to begin again at the 4.6 dosage.  You might have to remain at the 4.6 mg dosage.  At the same time, it may be that Exelon patch is not helping because your impairments are not due to Alzheimer's disease, but due to something else.


Iris L.



ffwife54
Posted: Monday, December 7, 2015 8:07 PM
Joined: 4/15/2012
Posts: 247


I have always removed the old patch before putting on a new one. I find this disheartening I had always thought when the time came the excelon patch was going to help. I can't take aricept so now what do I do?
Iris L.
Posted: Tuesday, December 8, 2015 12:55 AM
Joined: 12/15/2011
Posts: 18357


You may have to return to the 4.6 mg. dosage.  What did the prescribing doctor tell you?

Iris L.


llee08032
Posted: Tuesday, December 8, 2015 9:37 AM
Joined: 5/20/2014
Posts: 4408


FFWife,

I'm sorry your having problems with Excelon! It is disheartening when there are problems with the medications. We hear about others who are doing well with the medications and we build up our hopes that the medications will work well for us too. The first thing to do is speak to your Dr. The Excelon patch, although it worked very well, caused severe burns to my skin. Namenda caused the worst headache I ever had, vertigo and nausea that woke me up at 2 am and landed me in the ER. I have not taken anything since but plan on discussing the Excelon pills on my next visit to the neurologist. I have a prescription for Galantimine but I am concerend about the risk factors for strokes. I hope you can tolerate the lower dose of Excelon and work this out with the neurologist. Best of luck, LL